Ohio, 2021

Flooding in Ohio, May 9 to 15, 2021

May 9 to 15, 2021 · NWS CLE · 19 events in 14 counties and zones

A surface area of low pressure tracked from the high plains crossing northern Ohio on Sunday May 9th. Widespread light to moderate rain developed Sunday morning and was ongoing through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface area of low pressure tracked from the high plains crossing northern Ohio on Sunday May 9th. Widespread light to moderate rain developed Sunday morning and was ongoing through much of the day. Temperatures were in the upper 30s to low 40s, and some snowflakes mixed in midday. As the system moved east, rain turned to snow in the primary snowbelt with reports up to 2 in northwest Pennsylvania and Geauga County Ohio.

Total rainfall amounts of 2 to 3 inches were observed over a large swath of the area. Despite mild drought conditions, a recent rain event had contributed to increasing soil moisture. Runoff resulted in flooding over a dozen rivers and creeks, with moderate flooding observed on the Eagle Creek at Findlay, Scioto River at La Rue, and Sandusky River at La Rue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 12:38 PM EST, 17 minutes earlier.

Area forecast discussion, May 9, 12:38 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
138 PM EDT Sun May 9 2021

.SYNOPSIS...
Low pressure over southern Indiana will move east this afternoon
through Ohio Valley and reach the Mid- Atlantic states tonight.
A trough will linger across the eastern Great Lakes on Monday,
followed by a cold front on Tuesday. High pressure will build
into the Great Lakes region for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Mosaic regional radars continue to show a large area of rain
spread east over central and northern Ohio and northwest
Pennsylvania. Cloud cover and damp conditions have hampered
temperatures from rising this afternoon. However, the close
proximity approaching from the southwest has allowed warm air
advection to increase across southern and central Ohio this
afternoon. Hence, rain/snow mix has been confined over extreme
northeast Ohio and northwest Pennsylvania. Have followed this
trend with snow mixture ending by 6 pm and rain ending before
midnight.

Previous Discussion... Rain will clear the area from west to
east this evening as the surface low quickly moves through the
Ohio Valley region and crosses the Appalachians to the Mid-
Atlantic states. The low will drag the low level warm front back
south and cooler, drier air will once again overtake the region
and end the rain threat. Conditions should actually quickly
improve and clouds may even scatter out for some, allowing for
temperatures to drop into the 30s and present a patchy frost
threat, if winds can calm enough. A trough will linger across
the eastern Great Lakes for Monday, but with lack of moisture
and upper level support, this feature will be relatively benign.
Temperatures will recover across the region into the 50s with
fair skies.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night looks to be dry but an upper level trough will be over
the central Great Lakes. Skies should clear enough to assist with
winds decoupling. This will result in frost across inland locations
as lows dip into the lower to mid 30's.

The upper level trough and its associated cold front will swing
across the region on Tuesday. Diurnal heating combined with cooler
air aloft will help to steepen low level lapse rates. This should be
enough to generate isolated to scattered showers and thunderstorms.
Best chances will be afternoon into early evening. The stronger
convection could contain some small hail. Highs Tuesday afternoon
will range from the upper 40's across NW PA to the upper 50's
across NW OH. Winds gradually decrease with the cloud cover Tuesday
night as cooler air settles over the region. If winds decrease as
expected much of inland northern Ohio into NW PA will see a
widespread frost. Lows range from the lower to mid 30's to near 40
along the lakeshore.

High pressure begins to increase its influence from west to east
Wednesday into Wednesday night. This should provide more sunshine on
Wednesday with highs ranging from the mid 50's to mid 60's. Another
chilly night Wednesday night with light winds and clear to partly
cloudy skies. Frost will once again be possible but think it will
mainly occur near and south of a line from Marion to Wattsburg. Lows
should range from the mid 30's to lower 40's.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models in better agreement in the long term tonight with high
pressure gradually weakening at the surface as it drifts eastward
Thursday into Friday. There is a trough that will move over the the
central Great Lakes Friday into Saturday. Each model has a slightly
different take on how to handle it. In any event there wont be that
much moisture for it to work with so rain chances will remain low.

Warmer each day of the long term. Highs on Thursday mostly in the
60's, then warming to the mid 60's to mid 70's on Saturday. Lows
mostly in the 40's.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
LIFR ceilings will persist through 00z this evening and slowly
improving from west to east between 02z and 06z Monday. With
the approaching low, east to southeast winds will occur this
afternoon with gusts up to 25 knots. As the surface low pushes
east this evening, winds will settle on a northwest direction at
10 knots or less.

Outlook...Non-VFR conditions may persist in low ceilings on
Monday morning. Non-VFR possible again in showers on Tuesday.

&&

.MARINE...
Low pressure will track northeastward near the Ohio River Valley
today with east to northeast winds expected on the lake through the
day. Winds look to increase above 20 knots with waves building to at
least 4 to 6 feet at times. Only made minor changes to the small
craft advisory to start the central basin slightly earlier. Will
need to watch water levels across the western basin. Current
thinking is that the northeast flow will not persist long enough to
get it more than 66-70 inches above low water datum at Toledo. These
levels are low enough to limit the concern for any lakeshore
flooding.

As the low passes into PA overnight winds shift around to the north
and northwest then remain that way into Tuesday. There could be
brief periods where winds make it back to the west as a trough
wobbles over the central Great Lakes. However by Tuesday a stronger
frontal boundary will move across the lake with west to northwest
winds increase to 15 to 25 knots, strongest across the east end of
the lake. A small craft advisory is expected to begin Tuesday
morning and continue into into the overnight hours. High pressure
then moves over the lake from the Plains Wednesday into Wednesday
night with winds shifting to the west and decreasing.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for LEZ148-149.
     Small Craft Advisory until 10 PM EDT this evening for LEZ142-
     143.
     Small Craft Advisory until 4 AM EDT Monday for LEZ144>147.

&&

SYNOPSIS...FZ
NEAR TERM...FZ
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sefcovic
MARINE...MM
Hazardous weather outlook, May 9, 5:25 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
625 AM EDT Sun May 9 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
625 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Widespread rainfall is expected through tonight. Rainfall totals
will range from three-quarters of an inch in Northwest Pennsylvania
to almost two inches in portions of Central and Northwest Ohio, along
and southwest of US Route 250. Minor, nuisance flooding and rises on
area rivers and creeks are possible in periods of moderate to heavy
rain.

Frost may develop across the region on tonight with low temperatures
in the 30s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost may develop across the region on Monday night and Tuesday
night with low temperatures in the 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-101030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
625 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Hancock

When
May 9, 12:55 PM EST to May 10, 3:00 PM EST
Where
Hancock County, 1.14 mi SE of Findlay to 0.88 mi SSE of Findlay
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.018, -83.635

The Eagle Creek watershed received an average of 1.50 of rainfall on Sunday the 9th between 6 am and early afternoon. The runoff resulted in moderate flooding as indicated by the USGS river gage which crested at 11.0 feet on the morning of the 10th. The flood waters inundated Brookside Road, 6th Street, Eagle Creek Park, and Firestine Park. Approximately two dozen Homes along Brookside road were surrounded and inaccessible and experienced basement flooding.

Flood, Hancock

When
May 9, 3:00 PM EST to May 10, 5:00 AM EST
Where
Hancock County, 2.45 mi ESE of Findlay to 2.42 mi E of Findlay
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.016, -83.607

Moderate rainfall averaging 1.50 fell over the Lye Creek watershed. This resulted in minor flooding along County Road 180 or Bright Road flooded to State Route 37, just south of East Sandusky Street. The USGS river gage crested at 7.0 feet during the evening of the 9th.

Flood, Richland

When
May 9, 3:00 PM EST to 8:00 PM EST
Where
Richland County, 0.44 mi WSW of Shelby to 0.58 mi NNW of Shelby
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
40.879, -82.658

Minor flooding along the Black Fork of the Mohican River at Shelby occurred on May 9 after nearly 3 inches of rain fell in the watershed. The flood waters reached the Main Street bridge. Shelby is split in half when the Black Fork spills onto Main Street at a stage of 16.5 feet. The USGS river gage at Shelby reached a crest of 16.2 feet on the early evening of the 9th. Minor flooding impacted the athletic fields and there was some property damage. A portion of Seltzer Park, back roads and low-lying areas were flooded.

Flood, Ashland

When
May 9, 5:00 PM EST to May 10, 10:00 PM EST
Where
Ashland County, 5.74 mi SSE of Loudonville to 2.39 mi SE of Loudonville
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
40.555, -82.183

Moderate rainfall fell over the Mohican Valley on Sunday May 9th. Rainfall amounts between 2 to 3 inches was reported between 6 am and 6 pm. The Black Fork reported flooding from well upstream in Richland County and again down in Loudonville where it meets the Mohican River. The Black Fork USGS gage at Loudonville exceeded flood stage on Sunday afternoon and reached moderate flood stage on the morning of the 10th, cresting at 11.3 feet. Flood waters inundated recreational campgrounds and liveries along the river. Due to the early season timing, there was limited population along the river, however damage was reported to numerous campers and some permanent structures.

Flood, Crawford

When
May 9, 5:00 PM EST to May 10, 12:00 PM EST
Where
Crawford County, Bucyrus to 3.37 mi W of Port Bucyrus Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.800, -82.980

Moderate rainfall on May 9th was reported up to 3.32 in the headwaters of the Sandusky River. At Bucyrus, the river came out of banks resulting in moderate flooding including the downtown district. Closed roads were Lane St., River St., and most notably N. Sandusky Ave. at River St. where some businesses were inundated. Both|Aumiller Park and Harmon Park were flooded with several feet of water. There were three water rescues during the event.

Flood, Stark

When
May 9, 6:00 PM EST to May 10, 6:00 AM EST
Where
Stark County, North Industry to 1.12 mi SW of North Industry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.750, -81.370

Moderate rainfall over 1.5 inches across the Nimishillen watershed led to minor flooding along the creek and several tributaries in Stark County. In North Industry some minor flooding caused low lying portions of Southeast Sparta Avenue and Allenford Drive. Flood waters inundated recreational fields of Canton South High School. Water backed up into a mobile home park on Cleveland Southwest Avenue in Canton Township. The USGS river gauge in North Industry recorded a stage of 11.4 feet.

Flood, Lorain

When
May 9, 7:00 PM EST to 11:00 PM EST
Where
Lorain County, North Ridgeville to 1.43 mi WNW of North Ridgeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.380, -82.020

Flooding caused havoc on several roads in North Ridgeville. Lear Nagle Road was closed north of Chestnut Ridge Road because of creeks overflowing their banks. Bainbridge Rd. was closed between Root and SR 83.

Flood, Wayne

When
May 9, 7:00 PM EST to May 10, 2:00 AM EST
Where
Wayne County, 1.63 mi NNE of Sterling to 1.62 mi S of Fredericksburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.991, -81.835

Wayne Engineer reported a number of roads closed due to area flooding on Sunday May 9th. Friendsville Road between Hutton and Smithville Western roads was closed due to high water. State Route 302 was closed between Silver Road and Old Lincoln Way due to high water as of 6 p.m. on Sunday.|Prairie Lane between state Route 83 and Old Columbus Road (within the Wooster city limits), Valley/Clark Road between Force Road and state Route 83, Willow Road between state Route 226 and Kimber Road, Sterling Road between Franchester and Overton roads, West Salem Road between Canaan Center Road and the village of Creston. |Flooding of Sugar Creek was causing issues on the east side of the county along some roads.|Deerfield Avenue between state Route 241 and Hackett Road, Hackett Road between state Route 94 and West Lebanon Road, West Lebanon Road between Hackett and Jericho roads, Elton Road between state Route 241 and the county line.

Flood, Erie

When
May 9, 9:00 PM EST to May 10, 7:00 AM EST
Where
Erie County, 2.44 mi WSW of Shinrock to 0.61 mi E of Milan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.332, -82.570

The Huron River came out of banks in Erie County across the Franklin Flats community and some campgrounds in the area. The USGS river gage crested at 18.5 feet.

Flood, Lorain

When
May 9, 9:00 PM EST to May 11, 10:00 AM EST
Where
Lorain County, 3.52 mi NNW of La Grange to Oberlin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.276, -82.150

Rainfall estimated around 1.5 inches caused the Black River to rise out of banks. The high flows backed up several tributaries resulting in additional flooding in Oberlin. Flooding from the Black River caused flooding south of Elyria in Carlisle Township along Woodside Drive. In Oberlin State Route 58 between Butternut Ridge Road and State Route 511 flooded.

Flood, Marion

When
May 9, 10:00 PM EST to May 13, 11:00 PM EST
Where
Marion County, 0.54 mi WNW of Prospect to 1.14 mi WNW of Prospect
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.453, -83.189

Minor flooding in Prospect from the Scioto River which reached 11.9 feet on the 12th based on the USGS river gage. Main impacts were to Winter Street and SR 203 north of town.

Flood, Holmes

When
May 9, 10:00 PM EST to May 15, 8:00 AM EST
Where
Holmes County, 0.41 mi NW of Killbuck to 0.5 mi SW of Killbuck
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.504, -81.985

Minor flooding on the Killbuck Creek which crested at 16.6 feet, inundated multiple roads in the Killbuck area. Water Street, County roads 88, 621 and 53, County Road 200 between state Route 241 and U.S. Route 62 were flooded.

Flood, Morrow

When
May 9, 11:00 PM EST to May 10, 8:00 AM EST
Where
Morrow County, 0.89 mi NE of Cardington to 1.49 mi ENE of Cardington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.510, -82.889

High water road closure on State Route 529 near Cardington, could have been related to Whetstone Creek overflow.

Flood, Morrow

When
May 9, 11:00 PM EST to May 10, 8:00 AM EST
Where
Morrow County, 1.53 mi NNW of Fulton to 2.08 mi NNW of Fulton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.490, -82.841

High water road closure on State Route 529 and 61 between Fulton and Mt. Gilead.

Flood, Marion

When
May 10, 2:00 AM EST to May 11, 5:00 AM EST
Where
Marion County, 2.58 mi NW of New Bloomington to 1.21 mi W of New Bloomington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.600, -83.409

Roads inundated include High Street, Larue Prospect Road, School Street, and parts of Vine Street. USGS river gage crested at 13.0 feet.

Flood, Hancock

When
May 10, 3:00 AM EST to May 11, 5:00 PM EST
Where
Hancock County, 0.71 mi N of Findlay to 2 mi N of Findlay
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.040, -83.647

Rainfall amounts averaging 1.50 fell over the Blanchard watershed on Sunday the 9th. This resulted in minor flooding in the City of Findlay. The USGS river gage at Findlay registered a crest of 12.4 feet on the morning of the 11th. Flooding impacted areas near Riverside Park and East Main Cross Street in the City of Findlay. Flooding on County Road 223 and portions of Howard Street. Water approached some properties on Liberty Street and Apple Alley. East Main Cross Street flooded under the Osborne Bridge. Minor flooding of a golf course near Country Club Drive.

Flood, Wood

When
May 10, 5:00 AM EST to May 11, 11:00 AM EST
Where
Wood County, Pemberville to 1.28 mi NNE of Pemberville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.400, -83.470

Rainfall of 1.5 inch averaged across the Portage River watershed on May 9th cause minor flooding in Pemberville. Water was in the backyard of residents on Bierley, Bridge, and Water Streets in Pemberville. The USGS river gage at Woodville reported a river stage of 10.1 feet on the 10th.

Flood, Wyandot

When
May 10, 11:00 PM EST to May 11, 7:00 PM EST
Where
Wyandot County, 2.65 mi WNW of Lovell to 0.72 mi NNW of Tymochtee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.892, -83.378

An average of two inches of rain fell over Wyandot County and the Tymochtee Creek on May 9th resulting in minor flooding. The USGS river gage at Crawford reported a crest of 8.5 feet on the 11th. The relatively flat land and slow runoff displaced the flooding to nearly 24 hours after the rain ended over the area. Numerous County Highways were flooded including CH 16 flooded east of State Route 53 north of Tymotchee. Other County Highways that were inundated include CH 35, 4, 16, 37, 38, 42, 47, and 53.

Flood, Seneca

When
May 11, 6:00 AM EST to May 13, 12:00 AM EST
Where
Seneca County, 0.86 mi W of Tiffin to 1.29 mi WNW of Tiffin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.101, -83.186

The Sandusky River at Tiffin came out of banks on the 11th and encroached on school property south of town and some private properties north of town. Some minor road inundation also occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949755, 949757, 949834, 949851, 949894, 949873, 949881, 949885, 949877, 949880, 949879, 949882, 949858, 949859, 949875, 949756, 949867, 949841, 949869.